Arkansas, 2017

Flash Flooding and Damaging Wind in Arkansas, July 13 to 14, 2017

July 13 to 14, 2017 · NWS LZK · 3 events in 2 counties and zones

The severe thunderstorms of July 13 and 14, 2017 brought mainly damaging winds and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

The severe thunderstorms of July 13 and 14, 2017 brought mainly damaging winds and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 13, 1:49 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 13, 1:49 PM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
249 PM CDT Thu Jul 13 2017

.SHORT TERM...Tonight Through Saturday
The upper ridge over the area will weaken somewhat through the
short term period. This is going to allow a cold front in central
Missouri to move south and enter north Arkansas Saturday morning.
Isolated showers and thunderstorms are expected this evening. Rain
chances will increase for Friday and Saturday. Scattered showers
and thunderstorms are anticipated for Friday and Saturday. With
more cloud cover, temperatures will be a bit cooler.

&&

.LONG TERM...Saturday Night Through Thursday
An amplifying ridge of high pressure in the mid levels is expected
to remain centered over the Four Corners Region, and will
dominate the forecast trends for the beginning of next week. Weak
southerly winds at the surface will allow for humid and warm
conditions to continue through the week. High temperatures will be
in the upper 80s and lower 90s each day with lows in the lower to
mid 70s. Heat Index values could reach the 100 degree mark as we
near the middle of the week, but for the most part, should stay in
the upper 90s across the state.

Due to the ample moisture, hot temperatures, and weak areas of lower
pressure circulating along the periphery of the ridge, weak and
isolated diurnal convection will be possible in the afternoon hours.

As we approach the middle of the week, the aforementioned ridge of
high pressure is expected to slowly move eastward towards the
Natural State. Depending on the location of the ridge, weak flow
aloft will interrupt the daily summertime convection for a couple
of days. Right now, models suggest this outcome as the ridge is
forecast to be centered over the state. Therefore, have very
little rain chances in the forecast for the middle of the week.

Models continue to hint at the possibility of the ridge of high
pressure breaking down towards the end of next week which could
bring in the next chance of widespread rain chances.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     74  89  71  87 /  40  50  40  30
Camden AR         74  90  73  89 /  30  40  20  50
Harrison AR       72  86  69  85 /  40  50  40  30
Hot Springs AR    74  90  72  89 /  30  40  30  40
Little Rock   AR  75  91  74  88 /  30  40  30  40
Monticello AR     74  90  74  89 /  30  50  30  50
Mount Ida AR      74  90  72  89 /  30  50  30  40
Mountain Home AR  72  87  69  86 /  40  50  40  30
Newport AR        74  90  72  87 /  40  50  40  30
Pine Bluff AR     74  90  74  88 /  30  40  30  50
Russellville AR   74  89  72  88 /  30  50  30  40
Searcy AR         74  90  73  88 /  40  50  40  30
Stuttgart AR      74  91  74  89 /  30  40  30  40
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...51 / Long Term...CROSS
Hazardous weather outlook, Jul 13, 2:12 AM CST, 13 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
312 AM CDT Thu Jul 13 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-141000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
312 AM CDT Thu Jul 13 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Some isolated to widely scattered thunderstorms may develop
during the heat of the afternoon and early evening hours.
However...the threat for organized severe weather is low at this
time.

Heat index values may warm to near or just over 100 degrees this
afternoon...with the highest heat index values expected over far
western sections of the state near the Arkansas River.

.DAYS TWO THROUGH SEVEN...Friday Through Wednesday

A cold front will drop south towards the state Friday afternoon
and evening...with some scattered thunderstorms possible. An
isolated strong to severe storm may be seen across northern
sections of the state. However...the threat for organized severe
weather looks limited at this time.

A typical hot and humid forecast will be seen through the next
several days...with heat index values hovering around the 100
degree mark each afternoon. Some isolated to widely scattered
thunderstorms may also be seen each afternoon/early evening.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

The radar

The Little Rock radar (KLZK), 56 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Saline

When
July 13, 3:45 PM CST
Where
Saline County, 0.57 mi E of Owensville
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.620, -92.810

Trees and power lines were down along Highway 5.

Flash Flood, Pulaski

When
July 14, 2:29 PM CST to 4:29 PM CST
Where
Pulaski County, 0.33 mi SSE of Haig to 2 mi SSE of Haig
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
34.816, -92.318

High water was reported in the Crystal Hill area.

Flash Flood, Pulaski

When
July 14, 2:36 PM CST to 4:36 PM CST
Where
Pulaski County, 0.81 mi WSW of (Ork)no Little Rock Arpt to 0.71 mi WSW of (Ork)no Little Rock Arpt
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
34.825, -92.263

Water was flowing over the road at Remount Road and Spriggs Road intersection.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712122, 712123, 712124.